Alert archive / Texas / Flash Flood Warnings in 2006

Flash Flood Warning 80, NWS Midland/Odessa, TX

September 2, 2006Reeves County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 2, 2006, 6:25 PM CDT for Reeves County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2006, 6:25 PM CDT (23:25 UTC)
Expired
Sep 2, 2006, 9:30 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Reeves County, TX

The radar

The Midland/Odessa radar (KMAF), 151 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2006-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2006-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1745 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 022328
FFWMAF
TXC389-030230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
625 PM CDT SAT SEP 2 2006

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  REEVES COUNTY IN SOUTHWEST TEXAS...

* UNTIL 930 PM CDT

* AT 622 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  WIDESPREAD SHOWERS AND THUNDERSTORMS OVER REEVES COUNTY...MOVING
  NORTH AT 10 MPH. THESE SHOWERS AND STORMS WERE PRODUCING FROM 
  ONE TO TWO INCHES OF RAINFALL PER HOUR...WHICH WILL LIKELY RESULT 
  IN FLASH FLOODING.  

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO            
  TOYAH...PECOS...BALMORHEA...AND ORLA

FLASH FLOODING OF CREEKS AND STREAMS...STREETS AND UNDERPASSES...LOW 
WATER CROSSINGS...AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE 
ACROSS FLOODED ROADS.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3111 10406 3080 10359 3133 10309 3140 10332
      3140 10343 3144 10350 3170 10366 3172 10377
      3197 10400

$$
1 follow-up statement
000 
WGUS74 KMAF 030119
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
816 PM CDT SAT SEP 2 2006

TXC389-030230-
REEVES-
816 PM CDT SAT SEP 2 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR
REEVES COUNTY...

AT 812 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
WIDESPREAD SHOWERS AND THUNDERSTORMS MOVING NORTH AT 15 MPH OVER
MUCH OF REEVES COUNTY. THESE SHOWERS AND STORMS WERE PRODUCING 
RAINFALL AMOUNTS BETWEEN 1 AND 2 INCHES PER HOUR...BUT MAINLY 
OVER EASTERN REEVES COUNTY. THE  ADDITIONAL RAINFALL WILL LIKELY 
RESULT IN FLOODING OF LOW LYING AREAS IN RURAL AND URBAN AREAS.   

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TOYAH...
PECOS...ORLA...AND BALMORHEA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3111 10406 3080 10359 3133 10309 3140 10332
      3140 10343 3144 10350 3170 10366 3172 10377
      3197 10400

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 2:58 PM CDT, 3 hours 27 minutes earlier.

Area forecast discussion, Sep 2, 2:58 PM CDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
258 PM CDT SAT SEP 2 2006

.SHORT TERM...
AREA GETTING SQUEEZED BETWEEN A SOUTHWARD MOVING COLD FRONT AND A
NORTHWARD MOVING HURRICANE.  AS OF LATE AFTERNOON THE FRONT HAD MADE
IT THROUGH LUBBOCK AND WAS PUSHING INTO NORTHERN PERMIAN BASIN.
DOWN IN THE PACIFIC HURRICANE JOHN CONTINUES TO SPIN OVER BAJA WITH
COPIOUS AMOUNTS OF MOISTURE BEING PULLED NORTHWARD TOWARD A LOW OVER
DAKOTA.  GOOD TEMPERATURE GRADIENT ACROSS THE FRONT... NORTHERN
PANHANDLE HAS HAD TEMPS IN THE 50S ALL DAY WITH A HOWLING NORTH
WIND... WHILE TEMPERATURES WERE IN THE 80S TO LOWER 90S CLOSER TO
THE RIO GRANDE.  FRONT WILL CONTINUE MOVING THROUGH THE AREA
OVERNIGHT BUT NOT EXPECTING A SIGNIFICANT COOL DOWN HERE DUE TO HIGH
AMOUNTS OF MOISTURE AND CLOUD COVER... WILL GO WITH UPPER 50S NORTH
AND DAVIS MOUNTAINS TO GENERALLY 60S ELSEWHERE.

RADAR HAS CHANGED LITTLE SINCE ARRIVED THIS MORNING WITH LIGHT TO
MODERATE SHOWERS FROM DAVIS MOUNTAINS EXTENDING ACROSS SOUTHEASTERN
NEW MEXICO AND NORTHERN PERMIAN BASIN.  CLOUD COVER HAS BEEN
EXTENSIVE... BUT WITH SIGNIFICANT AMOUNTS OF SUNSHINE ACROSS
SOUTHERN PERMIAN BASIN AND LOWER TRANS PECOS EXPECT STORM
DEVELOPMENT THROUGH THE LATE AFTERNOON.  EXCESSIVE RAINFALL
DISCUSSION CONTINUES TO FOCUS ON THIS AREA FOR HEAVY RAINFALL SO
WILL CONTINUE FLASH FLOOD WATCH FOR ENTIRE CWA TONIGHT.

.LONG TERM...
A VERY INTENSE UPPER LOW WILL SLOWLY MOVE ACROSS NEBRASKA AND IOWA
SUNDAY...WHILE HURRICANE JOHN SLOWLY MOVES NORTHWEST ALONG THE BAJA
COASTLINE. THE MID LEVEL RIDGE WILL BECOME FLATTENED AND SHIFTED
MORE TOWARD THE SOUTHEASTERN GULF IN BETWEEN THESE FEATURES. THE
FORECAST AREA WILL REMAIN IN SOMEWHAT OF A DIFFUSE FLOW PATTERN...IN
BETWEEN NORTHWEST FLOW ALOFT THAT WILL BE LOCATED OVER THE TEXAS
PANHANDLE AROUND THE INTENSE UPPER LOW OVER THE MIDWESTERN
STATES...AND SOUTHWEST FLOW ALOFT ON THE EASTERN SIDE OF HURRICANE
JOHN. STILL LOOKS LIKE EXTENSIVE LOW AND MID LEVEL MOISTURE WILL
REMAIN IN PLACE ACROSS A GOOD PART OF THE AREA SUNDAY. BOTH THE GFS
AND WRF MODELS SHOW IMPRESSIVE MID AND UPPER LEVEL LIFT ACROSS MUCH
OF THE FORECAST AREA THROUGH THE DAY...AS VARIOUS SHORTWAVES MOVE
ACROSS THE REGION WITHIN THIS FLOW REGIME. EVEN THOUGH THE LOW TO
MID LEVEL THETA-E RIDGE AXIS WILL BE SHIFTING ACROSS THE SOUTHERN
PART OF THE FORECAST AREA THROUGH THE DAY SUNDAY...THINK ENOUGH LIFT
WILL BE AVAILABLE WITH THE PROGGED SHORTWAVES TO KEEP LIKELY POPS IN
PLACE ACROSS A GOOD PORTION OF THE REGION...ESPECIALLY ACROSS
WESTERN AREAS WHERE LIFT/MOISTURE LOOK TO BE MOST FAVORED FOR
CONTINUED PRECIP DEVELOPMENT. THE LATEST HPC QPF GRAPHICS KEEP THE
HEAVIEST PRECIP ACROSS THE WESTERN HALF OF THE REGION AS WELL...
WHICH LOOKS IN LINE WITH THIS REASONING...SO WILL BUMP UP QPF GRIDS
QUITE A BIT FOR SUNDAY. THINK A CONTINUED FLOODING THREAT IS A
POSSIBILITY SUNDAY...ESPECIALLY ACROSS WESTERN AREAS. HOWEVER...
DECIDED TO KEEP CURRENT FLASH FLOOD WATCH AS IS THROUGH TONIGHT...
AND LET THE MID SHIFT LOOK AT NEWEST MODEL DATA TO REDEFINE A
CONTINUED WATCH THROUGH TOMORROW AS/IF NECESSARY. TEMPERATURES LOOK
TO BE WELL BELOW NORMAL TOMORROW...WITH MANY AREAS STRUGGLING TO
REACH THE LOW 70S.

SIMILAR THINKING FOR THE FORECAST SUNDAY NIGHT AND MONDAY. BOTH THE
GFS AND WRF MODELS ARE AGGRESSIVE IN KEEPING EXTENSIVE MOISTURE IN
PLACE ACROSS THE REGION SUNDAY NIGHT. THE GFS KEEPS THIS MOISTURE
ACROSS MOST AREAS MONDAY...WHILE THE WRF SHIFTS THE MOISTURE PLUME
SOUTHWARD TO THE BIG BEND AND LOWER TRANS PECOS REGIONS MONDAY
AFTERNOON. BOTH MODELS DO AGREE THAT A COUPLE OF IMPRESSIVE
SHORTWAVES WILL BE TRAVERSING WEST TEXAS AND SOUTHEASTERN NEW MEXICO
SUNDAY NIGHT (THE WRF IN THE NORTHWEST FLOW ALOFT...AND THE GFS FROM
MEXICO ON THE EASTERN SIDE OF JOHN). WITH THIS IN MIND...BUMPED UP
POPS ACROSS MOST LOCATIONS SUNDAY NIGHT. WENT WITH THE BEST POPS
ACROSS SOUTHERN AREAS MONDAY WHERE MOISTURE IS PROGGED TO BE
HIGHEST...TAPERED DOWN TO LOW END CHANCE ACROSS THE NORTHERN PERMIAN
BASIN.

LOOKS LIKE DRIER AIR WILL BE MOVING INTO THE REGION TUESDAY AS AN
ALMOST DUE NORTHERLY 500 MB FLOW INCREASES ACROSS THE REGION BETWEEN
A BUILDING UPPER RIDGE ACROSS THE WESTERN U.S. AND THE INTENSE UPPER
LOW OVER THE MIDWEST. PRECIP CHANCES SHOULD BE ON THE DECREASE...AND
MAINLY CONFINED TO SOUTHERN AREAS DURING THE FIRST HALF OF THE DAY
TUESDAY. THE UPPER FLOW WILL TRANSITION FROM A NORTHWESTERLY PATTERN
TO A MORE ZONAL REGIME LATE IN THE WEEK...WITH THE GFS BRINGING
ANOTHER SERIES OF SHORTWAVES ACROSS NEW MEXICO AND WEST TEXAS
WITHIN THE ZONAL FLOW LATE THIS WEEK. WENT WITH SLIGHT CHANCES OF
PRECIP THURSDAY THROUGH SATURDAY. TEMPS SHOULD STAY SLIGHTLY BELOW
TO NEAR NORMAL THROUGH THE EXTENDED FORECAST.

&&

.HYDROLOGY...
MODERATE FLOODING CONTINUES ALONG THE RIO GRANDE AT CANDELARIA...
WITH MINOR FLOODING EXPECTED BY LATE TONIGHT ALONG THE RIO GRANDE
ABOVE PRESIDIO. ADDITIONAL HEAVY RAINFALL ALONG THE RIO GRANDE WILL
LIKELY LEND TO CONTINUED FLOODING ALONG THIS STRETCH OF THE RIO
GRANDE FOR THE NEXT FEW DAYS...POSSIBLY EVEN EXTENDING FURTHER
DOWNSTREAM THIS WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              62  73  62  77 /  80  50  40  30
CARLSBAD NM                62  73  62  78 /  80  70  60  40
DRYDEN TX                  69  82  67  84 /  60  60  50  50
FORT STOCKTON TX           64  75  63  75 /  70  70  60  50
GUADALUPE PASS TX          53  67  56  71 /  80  80  60  50
HOBBS NM                   60  74  60  78 /  70  60  50  40
MARFA TX                   58  74  58  73 /  70  70  60  50
MIDLAND INTL AIRPORT TX    63  73  62  78 /  80  60  50  40
ODESSA TX                  63  74  63  77 /  80  60  50  40
WINK TX                    64  78  64  81 /  80  70  50  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH UNTIL 7 AM CDT SUNDAY FOR THE FOLLOWING
     ZONES...CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...GUADALUPE
     MOUNTAINS OF EDDY COUNTY...NORTHERN LEA COUNTY...AND
     SOUTHERN LEA COUNTY.

TX...FLASH FLOOD WATCH UNTIL 7 AM CDT SUNDAY FOR THE FOLLOWING
     ZONES...ANDREWS...BIG BEND AREA...BORDEN...CRANE...
     DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...GAINES...
     GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...LOVING...MARFA
     PLATEAU...MARTIN...MIDLAND...MITCHELL...PECOS...PRESIDIO
     VALLEY...REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...
     SCURRY...TERRELL...UPTON...VAN HORN AND HIGHWAY 54
     CORRIDOR...WARD...AND WINKLER.

&&

72/21
Hazardous weather outlook, Sep 2, 2:33 PM CDT, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
233 PM CDT SAT SEP 2 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-031945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
233 PM CDT SAT SEP 2 2006 /133 PM MDT SAT SEP 2 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
HEAVY RAIN WILL BE THE MAIN CONCERN WITH SHOWERS AND
THUNDERSTORMS DEVELOPING ONCE AGAIN. SOME OF THE STRONGER STORMS
COULD HAVE RAINFALL RATES OF 1.5 INCHES PER HOUR. WITH SOIL
CONDITIONS ALREADY SATURATED...RUNOFF AND SUBSEQUENT FLASH
FLOODING WILL BE A DISTINCT POSSIBILITY. THE HEAVIEST RAINFALL
SHOULD BE NORTH OF A VAN HORN TO PECOS TO GARDEN CITY LINE. A
FLASH FLOOD WATCH IS IN EFFECT UNTIL SUNDAY MORNING. SOME STORMS
MAY ALSO PRODUCE GUSTY WINDS AND CLOUD TO GROUND LIGHTNING.

MINOR TO MODERATE FLOODING IS POSSIBLE ALONG THE RIO GRANDE FROM
CANDELARIA TO PRESIDIO. RIVER LEVELS REMAIN ELEVATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
HEAVY RAIN AND FLASH FLOODING POTENTIAL WILL CONTINUE FOR SUNDAY
AND MONDAY...ESPECIALLY IN AREAS FROM THE GUADALUPE MOUNTAINS DOWN
TO THE BIG BEND REGION.

.SPOTTER INFORMATION STATEMENT...
ALTHOUGH WIDESPREAD SPOTTER ACTIVATION IS NOT EXPECTED...LOCAL
OFFICIALS MAY HAVE TO RESPOND TO FLOODING IN RURAL AND URBAN AREAS
THIS WEEKEND.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 4:13 PM CDTFlash Flood WarningMAFBrewster3 hr
Sep 2, 6:24 PM CDTFlash Flood WarningMAFWard3 hr
Sep 2, 6:37 PM CDTFlash Flood WarningMAFWinkler3 hr

Nearby

Flash Flood Warnings in Texas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.